Reply to Böhm

  • Soichiro Miki
  • Published 2010 in CardioVascular and Interventional Radiology

Abstract

We thank Ingrid Böhm for her interest in our recent article [1] and meaningful comments. She pointed out that ‘‘iodine allergy’’ is different from iodine contrast medium (ICM)induced hypersensitivity reactions. We agree that the use of the term ‘‘iodine allergy’’ was inappropriate and was an overly shortened expression to describe the condition of our patient. She had experienced an immediate drop in her blood pressure and developed a skin rash in response to an intravenous injection of ICM. Unfortunately, we could not obtain any further information regarding the adverse effects that she had experienced, because the events occurred when she was admitted to another institute. There is no clear consensus on the description of such ICM-induced adverse reactions [2, 3]. Böhm et al. suggest that the term ‘‘ICM-induced hypersensitivity reactions’’ is appropriate, because it encompasses various adverse reactions [2]; other frequently used terms include anaphylactoid reactions and allergy-like reactions. Therefore, the correct description for the condition of our patient is ICMinduced immediate hypersensitivity reaction, irrespective of whether it was an allergic or a nonallergic reaction. Some reports state that administration of corticosteroids may reduce the risk of adverse effects in such patients [4], but we selected gadolinium-enhanced dynamic magnetic resonance and carbon dioxide angiography as a safer approach and obtained sufficient images. As the reviewers stated, we too believe that the use of iodinated contrast agents is not precluded in patients with iodine allergy, because a history of hypersensitive reactions in response to other iodine-rich materials, such as seafood or povidone-iodine, does not increase the risk of ICMrelated adverse reactions. However, although this may be debatable and specific to our country, the package inserts of all the commercially available ICM in Japan state that administration of ICM is contraindicated in patients with iodine hypersensitivity as well as in those with a history of ICM-induced hypersensitivity. Thus, as an official rule, the use of iodinated contrast agents is forbidden even in patients with iodine allergy. In conclusion, the pathogenesis of ICM-related adverse reactions is poorly understood; however, the risk factors for such reactions do not include hypersensitivity reactions to other iodine-rich materials. There is a need for a consensus on the terminology that can be used to describe and classify the immediate adverse effects associated with ICM administration.

DOI: 10.1007/s00270-010-9801-6

Cite this paper

@article{Miki2010ReplyTB, title={Reply to B{\"{o}hm}, author={Soichiro Miki}, journal={CardioVascular and Interventional Radiology}, year={2010}, volume={33}, pages={437-437} }